Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1999, 5:59 PM CDT for Fayette County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1999, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 20, 1999, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 202300 RRA SVRLSE IAC065-210000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 559 PM CDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 700 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 25 MILES SOUTHWEST OF DECORAH...AND 20 MILES NORTHEAST OF WATERLOO... MOVING EAST AT 20 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... OELWEIN AT 620 PM WEST UNION AND FAYETTE AT 630 PM THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND4 STAY AWAY FROM WINDOWS! RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE JUL 20 1999 MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM FRONT TOMORROW. LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN TO JUST SOUTH OF ALO TO WEST OF MCW. LAPS CAPE VALUES ACROSS SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES. GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN. WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA AND WAS MOVING TOWARDS THE NORTH NORTHEAST. EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES. PRECIPITABLE WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT. SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO THE NORTHEAST OF THE FORECAST AREA BY 22/00Z. FORECAST SOUNDINGS INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION CONTINUES. ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z. GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT. CONVECTION MAY BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND SHOULD BRING HOT AND HUMID CONDITIONS. COORDINATED WITH DVN/MPX/MKX/GRB. .LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018- 019-029-030-WIZ032>034-041>044-053>055-061. NELSON
In the hours before
Local storm report, Jul 20, 12:13 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM ADAMS MN FLOODING
07/20/99 MOWER CITY ROADS FLOODED.
OFFICIALS SANDBAGGED AND
SET UP ROAD BLOCKS ON
COUNTY ROADS 7 AND 4.
1015 AM PRESTON MN FLOODING
07/20/99 FILLMORE FLOODING ACROSS CITY ROADS.
1015 AM COUNTYWIDE MN FLOODING
07/20/99 FILLMORE FLASH FLOODING IN
FORESTVILLE STATE PARK.
MAIN ROAD THROUGH PARK
FLOODED BRIEFLY. COUNTY
ROADS 5 AND 11 FLOODED WITH
DEBRIS ACROSS THEM. HIGHWAY
63 FLOODED NEAR SPRING
VALLEY.
GUYER/RIECKLocal storm report, Jul 20, 12:13 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM ADAMS MN FLOODING
07/20/99 MOWER CITY ROADS FLOODED.
OFFICIALS SANDBAGGED AND
SET UP ROAD BLOCKS ON
COUNTY ROADS 7 AND 4.
1015 AM PRESTON MN FLOODING
07/20/99 FILLMORE FLOODING ACROSS CITY ROADS.
1015 AM COUNTYWIDE MN FLOODING
07/20/99 FILLMORE FLASH FLOODING IN
FORESTVILLE STATE PARK.
MAIN ROAD THROUGH PARK
FLOODED BRIEFLY. COUNTY
ROADS 5 AND 11 FLOODED WITH
DEBRIS ACROSS THEM. HIGHWAY
63 FLOODED NEAR SPRING
VALLEY.
GUYER/RIECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:38 PM CDT | Flash Flood Warning | ARX | Floyd | 67 min |
| Jul 20, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 67 min |
| Jul 20, 4:55 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 3 hr |
| Jul 20, 5:06 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd | 69 min |
| Jul 20, 6:15 PM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Jul 20, 6:25 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Jul 20, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.